Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 57, NWS Raleigh, NC

August 5, 2003Richmond County, Scotland County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 5, 2003, 12:55 AM EDT for Richmond County, Scotland County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2003, 12:55 AM EDT (04:55 UTC)
Expired
Aug 5, 2003, 3:45 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Richmond County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 131 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 050456
FFWRAH
NCC153-165-050745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1255 AM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA
  RICHMOND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 345 AM EDT

* AT 1255 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED    
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER RICHMOND COUNTY. ADDITIONAL
  THUNDERSTORMS WERE EXPECTED TO MOVE UP FROM CHESTERFIELD 
  COUNTY INTO RICHMOND COUNTY AND INTO SCOTLAND COUNTY BETWEEN 100   
  AM AND 200 AM.

* DUE TO THE REGION ALREADY HAVING RECEIVED 2 INCHES OF RAINFALL
  EARLIER... ANY ADDITIONAL RAINFALL WILL PRODUCE RAPID RUNOFF AND
  FLASH FLOODING. 

THE AREAS TO BE AFFECTED INCLUDE ROCKINGHAM... HAMLET... LAURINBURG
AND LAUREL HILL. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE 
TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE INTO FLOOD WATERS.

$$

BADGETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:05 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 4, 10:05 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1005 PM EDT MON AUG 4 2003

RAIN GOING STRONG IN THE WESTERN PORTION OF THE CWA...WHILE THE EAST
IS ALMOST PRECIPITATION FREE.

WILL LOWER POPS IN THE NE...AND REMOVE MENTION OF EVENING IN ALL
ZONES. I WILL BE RAISING POPS IN THE WEST TO CATEGORICAL.

.RAH...NONE.

RHJ
Hazardous weather outlook, Aug 4, 5:25 AM EDT, 19 hours 30 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-041120-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
525 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL BECOMING NUMEROUS ACROSS THE PIEDMONT
OF NORTH CAROLINA THIS AFTERNOON...AND SPREAD EAST INTO THE COASTAL
PLAIN THIS EVENING. SOME OF THE STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS AND POSSIBLY SOME LARGE HAIL.
MANY OF THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAIN...WHICH MAY CAUSE LOCALIZED FLASH FLOODING...AS WELL AS INTENSE
CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
THE GREATEST THREAT FOR SEVERE WEATHER AND FLASH FLOODING IN THE
TRIAD AND TRIANGLE AREAS APPEARS TO BE LATE THIS AFTERNOON AND THIS
EVENING. THE THREAT FOR THE FAYETTEVILLE AREA WILL LIKELY BE THIS
EVENING TO THE EARLY MORNING HOURS.

In the hours before

Special weather statement, Aug 4, 7:59 PM EDT, 4 hours 56 minutes before
NCZ021>023-038>040-073>076-083-084-086-050050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT MON AUG 4 2003

...STRONG THUNDERSTORMS DEVELOPING OVER THE WESTERN PIEDMONT
AND SANDHILLS...

SEVERAL STRONG THUNDERSTORMS... WITH FREQUENT LIGHTNING... AND
AND HEAVY RAIN... WERE DEVELOPING RAPIDLY AT 755 PM. THE STRONGEST
THUNDERSTORMS WERE OVER ALBEMARLE TO BADIN LAKE IN NORTHEAST STANLY
COUNTY... AND OVER MARTHA IN SOUTHWEST RANDOLPH COUNTY. THESE
STORMS WERE MOVING NORTHEAST AT 30 MPH.

ADDITIONAL STRONG STORMS WERE MOVING INTO STANLY COUNTY FROM
CABARRUS COUNTY. THESE STORMS WILL BE ARRIVING IN THE LOCUST...
STANFIELD... AND OAKBORO AREAS BETWEEN 810 AND 820 PM. VERY HEAVY
RAIN AND FREQUENT LIGHTNING WILL OCCUR OVER STANLY COUNTY THROUGH
AROUND 900 PM.

THESE STORMS ARE EXPECTED TO DEVELOP RAPIDLY NORTHEAST IN A LINE
TOWARD ASHEBORO... LIBERTY... CLIMAX AND SNOW CAMP BEFORE 830 PM.
THIS FAVORED AREA FOR STRONG STORM DEVELOPMENT WILL EXTEND FROM
ANSON COUNTY AND STANLY COUNTY... NORTHEAST THROUGH RANDOLPH...
MONTGOMERY... EASTERN GUILFORD... ALAMANCE... CHATHAM... LEE... AND
MOORE COUNTIES.

FREQUENT LIGHTNING... VERY HEAVY RAIN FOR 30 TO 40 MINUTES...
GUSTY WIND TO 40 MPH... AND SMALL HAIL CAN BE EXPECTED. TAKE
SHELTER INDOORS WHEN THUNDER IS HEARD.

BADGETT
Special weather statement, Aug 4, 9:25 PM EDT, 3 hours 30 minutes before
NCZ007>010-023>027-040-041-075>077-083-084-050230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
925 PM EDT MON AUG 4 2003

...STRONG THUNDERSTORMS APPROACHING FROM THE SOUTHWEST...

THUNDERSTORMS... SOME WITH VERY HEAVY RAINFALL... GUSTY WIND TO 40
MPH... AND FREQUENT LIGHTNING... WILL MOVE NORTHEAST AT 25 TO 30 MPH
INTO THE CENTRAL PIEDMONT BETWEEN 930 PM AND 1030 PM. THE STRONGEST
STORMS WILL AFFECT MOORE... CHATHAM... ALAMANCE... ORANGE... AND
LEE COUNTIES. THIS INCLUDES AREAS FROM ROBBINS AND BISCOE TO SILER
CITY... PITTSBORO... SNOW CAMP... CHAPEL HILL... AND BURLINGTON.

FLASH FLOODING WILL BE A POSSIBILITY IF THE STORMS CONTINUE TO
DEVELOP OR TRAIN OVER THE SAME AREAS. RAINFALL RATES IN EXCESS OF
3 INCHES PER HOUR HAVE PRODUCED FLASH FLOODING ALREADY OVER THE
WESTERN PIEDMONT.

FREQUENT LIGHTNING... AND POSSIBLY FLASH FLOODING WILL BE THE MAIN
WEATHER HAZARD THREAT THROUGH 12 AM OVER THE REGION. PLEASE STAY TUNED
TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM
THE NATIONAL WEATHER SERVICE.

THE THUNDERSTORMS WILL AFFECT THE TRIANGLE AREA BETWEEN 1030 PM AND
1130 PM WITH FREQUENT LIGHTNING AND HEAVY RAINFALL.

BADGETT
Local storm report, Aug 4, 10:12 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1012 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    CLIMAX                    NC   FLASH FLOODS
08/04/03   GUILFORD                       SEVERAL ROADS FLOODED WITH
                                          2 TO 3 FEET OF WATER

0848 PM    NORWOOD AND NEW LONDON    NC   FLASH FLOODS
08/04/03   STANLY                         SEVERAL ROADS AND STREETS
                                          FLOODED

0850 PM    SOUTHWEST RANDOLPH COUNTY NC   FLASH FLOODS
08/04/03   RANDOLPH                       AT NORTH CAROLINA ROAD 49
                                          NEAR SOUTHWEST RANDOLPH
                                          COUNTY 1 FOOT OF WATER
                                          COVERING SEVERAL RURAL
                                          ROADS

0935 PM    BADIN LAKE                NC   FLASH FLOODS
08/04/03   MONTGOMERY                     NUMEROUS ROADS FLOODED
                                          THROUGHOUT THE BADIN LAKE
                                          AREA IN THE NORTHWEST
                                          PORTION OF COUNTY

REU
Local storm report, Aug 4, 10:54 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1054 PM EDT MON AUG 04 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    CLIMAX                    NC   FLASH FLOOD
08/04/03   GUILFORD                       RESCUES ONGOING IN THE
                                          SOUTHEAST PART OF GUILFORD
                                          COUNTY...
                                          SEVERAL HOUSES UNDER WATER
                                          AND NUMEROUS ROADS FLOODED.
                                          EVACUATIONS ONGOING. THE
                                          RESCUES AND EVACUATIONS
                                          WERE ONGOING IN THE JULIAN
                                          AND CLIMAX AREAS... IN THE
                                          BEDROCK ROAD REGION. OTHER
                                          FLOODED
                                          AREAS INCLUDED... WATCH
                                          TOWER ROAD AND COBLE CHURCH
                                          ROAD.

PWB
Local storm report, Aug 4, 10:59 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1059 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    LIBERTY                   NC   FLASH FLOODS
08/04/03   RANDOLPH                       NUMEROUS ROADS FLOODED IN
                                          THE LIBERTY AREA REPORTED
                                          BY 911

1040 PM    SNOW CAMP                 NC   FLASH FLOODS
08/04/03   ALAMANCE                       NUMEROUS ROADS FLOODED
                                          FROM SNOW CAMP TO THE
                                          LIBERTY AREA

1040 PM    SILER CITY                NC   FLASH FLOODS
08/04/03   CHATHAM                        NUMEROUS RURAL ROADS
                                          FLOODED AND ALONG US-421
                                          NORTHWEST OF SILER CITY

REU
Special weather statement, Aug 5, 12:25 AM EDT, 30 minutes before
NCZ008>011-024>028-040>043-074>078-084>086-088-089-050530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1225 AM EDT TUE AUG 5 2003

...THUNDERSTORMS MOVING EAST THROUGH THE EASTERN PIEDMONT...
SANDHILLS... AND COASTAL PLAIN...

THUNDERSTORMS... SOME WITH FREQUENT LIGHTNING... VERY HEAVY
RAINFALL AND GUSTY WIND TO 30 MPH... WILL CONTINUE MOVING
NORTHEAST AT 35 MPH ACROSS THE REGION THROUGH 100 AM. THE
STRONGEST STORMS WILL AFFECT NORTH AND EAST RALEIGH... KNIGHTDALE...
WENDELL... LINDEN... SMITHFIELD... FORT BRAGG... FAYETTEVILLE...
AND HOPE MILLS.

THESE STORMS ARE EXPECTED TO MOVE INTO THE HENDERSON... LOUISBURG...
NASHVILLE... ROCKY MOUNT... NEWTON GROVE... GOLDSBORO AND CLINTON
AREAS BETWEEN 100 AM AND 200 AM.

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:20 PM EDTFlash Flood WarningRAHGuilford3 hr
Aug 4, 8:37 PM EDTFlash Flood WarningRAHRandolph, Stanly3 hr
Aug 4, 9:15 PM EDTFlash Flood WarningRAHMontgomery3 hr
Aug 4, 10:03 PM EDTFlash Flood WarningRAHAlamance, Randolph2 hr
Aug 4, 10:27 PM EDTFlash Flood WarningRAHChatham3 hr
Aug 4, 11:12 PM EDTFlash Flood WarningRAHGuilford2 hr
Aug 5, 4:31 PM EDTSevere Thunderstorm WarningRAHForsyth44 min
Aug 5, 5:48 PM EDTSevere Thunderstorm WarningRAHRichmond57 min
Aug 5, 5:52 PM EDTSevere Thunderstorm WarningRAHMontgomery53 min
Aug 5, 6:21 PM EDTTornado WarningRAHMontgomery39 min
Aug 5, 6:43 PM EDTSevere Thunderstorm WarningRAHMoore62 min
Aug 5, 6:45 PM EDTSevere Thunderstorm WarningRAHGuilford30 min
Aug 5, 6:47 PM EDTFlash Flood WarningRAHMontgomery118 min
Aug 5, 7:02 PM EDTSevere Thunderstorm WarningRAHDavidson43 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.